Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Is there any way to improve low libido while taking anti-deppressants?

    I don't know if anyone else has noticed this, but I've heard from a few others & noticed with me that taking anti depressants can cause low libido & problems climaxing during sex. Is there anything that can help this?
  • Find a professional to answer your question

  • 2

    Thanks

    Leanne Hall

    Clinical Psychologist, Psychologist

    Integrative Psychologist, Health Coach & Personal Trainer in private practice. I have expertise in assessing and treating a range of disorders and conditions; depression, anxiety, … View Profile

    Sexual dysfunction is a very common side effect of many antidepressants, and particularly distressing to both the sufferer and their partner.

    Typically, the medication of choice for depression falls under 2 categories:
    1)  Selective Serotonin Re-uptake Inhibitors (SSRI's) such as Zoloft, Prozac or Lexapro;
    2)  Serotonin-Norepinephrine Reuptake Inhibitors (SNRI's) such as Efexor, Cymbalta or Pristiq.

    If you are taking one of the above medications, then it is highly likely that your medication has something to do with your symptoms, especially if the onset of these problems coincided with when you began taking your medication.

    I would strongly suggest that you speak with your GP or Psychiatrist about your concerns. Some of the newer atypical antidepressants don't tend to cause sexual dysfunction (eg, Avanza), so perhaps this is worth mentioning.

    In the meantime it's important that you don't stop taking your medication, as this will cause a number of nasty symptoms such as headache, nausea, dizziness.

    Best of luck!

  • 1

    Thanks

    Anonymous

    Hi Leanne, Thankyou for answering my question. I've taken most of the anti depressants you mentioned & noticed this happened with all of them. Am currently taking one of the SNRI's you listed. This started happening when I first started taking anti depressants so I think it is related. I have been wanting to discuss this with my psychiatrist but find it too embarrassing to bring up as I  feel uncomfortable talking about these things with a man & generally find him intimidating.
    Also, my depression is so severe at the moment it's the greatest concern. I will try & get the courage to discuss it with my psychiatrist in the future though.
    The advice is most helpful, thanks.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Sponsor(s)

Empowering Australians to make better health choices